Washington, 2020

Wildfire in Washington, September 1 to 8, 2020

September 1 to 8, 2020 · NWS OTX · 1 event in 1 county or zone

The Palmer Fire, 7 miles southwest of Oroville, started on August 18th. Shifting high winds created extreme fire behavior and accelerated rapid fire growth.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Palmer Fire, 7 miles southwest of Oroville, started on August 18th. Shifting high winds created extreme fire behavior and accelerated rapid fire growth. Passing frontal boundaries assisted in strengthening winds with gusts to 48 mph. Prior to containment, many homes were threatened and Level 3 evacuation orders were issued for those in Loomis and Nighthawk. There is no known destruction of structures. The fire was contained by September 8th with a total 17,988 acres destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 31, 8:47 PM PST, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 31, 8:47 PM PST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
947 PM PDT Mon Aug 31 2020

.SYNOPSIS...
Dry and seasonably warm weather will return Tuesday and persist
through the week, but occasionally breezy conditions are
expected. Above normal temperatures will return next weekend.

&&

.DISCUSSION...

Updates were issued earlier to better resolved the decrease in
cloud cover this evening. Otherwise a northwest flow with no
significant features of note in it may allow passage of some
spotty mid and higher cloud from time to time overnight and
into tomorrow. /Pelatti

&&

.AVIATION...
06Z TAFS: VFR will remain prevalent for the next 24 hours as a
northwest flow void of significant disturbances streams over the
aviation area. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        52  85  55  88  53  88 /   0   0   0   0   0   0
Coeur d'Alene  51  84  54  86  51  87 /   0   0   0   0   0   0
Pullman        46  83  51  85  51  86 /   0   0   0   0   0   0
Lewiston       55  90  60  93  62  93 /   0   0   0   0   0   0
Colville       44  89  47  88  45  91 /   0   0   0   0   0   0
Sandpoint      46  82  50  83  48  84 /   0   0   0   0   0   0
Kellogg        53  81  59  82  56  84 /   0   0   0   0   0   0
Moses Lake     52  90  55  93  55  92 /   0   0   0   0   0   0
Wenatchee      61  91  65  90  62  92 /   0   0   0   0   0   0
Omak           55  92  57  90  57  92 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Aug 31, 3:44 AM PST, 20 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
444 AM PDT Mon Aug 31 2020

IDZ001>004-026-027-WAZ031>038-041>044-011145-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
444 AM PDT Mon Aug 31 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Okanogan Valley

When
September 1, 12:00 AM PST to September 8, 11:59 PM PST
Where
Okanogan Valley forecast zone
Reported by
Park/Forest Service
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

The Palmer Wildfire grew and burned a total 17,988 acres of timber and brush. The cost of firefighting resources to contain the blaze was calculated at nine million dollars. No structures were lost, but the fire threatened many in the towns of Loomis and Nighthawk.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2020Every state in 2020This day in weather historyWarnings in Washington, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920819.